Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 8397
  • Home
  • Print this page
  • Email this page

   Table of Contents      
CASE REPORT
Year : 1991  |  Volume : 39  |  Issue : 3  |  Page : 125-126

Acute granulomatous iritis following 5 fluorouracil therapy for failed trabeculectomy


A.I.I.M.S., Ansari Nagar, New Delhi, India

Correspondence Address:
Harsh Kumar
A.I.I.M.S., Ansari Nagar, New Delhi 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 1841886

Rights and PermissionsRights and Permissions
  Abstract 

We are reporting a case which developed idiosyncratic anterior granulomatous uveitis following a single dose of subconjunctival 5 Fluorouracil. This has not been previously reported anywhere in the world.


How to cite this article:
Mohan M, Kumar H, Rana S. Acute granulomatous iritis following 5 fluorouracil therapy for failed trabeculectomy. Indian J Ophthalmol 1991;39:125-6

How to cite this URL:
Mohan M, Kumar H, Rana S. Acute granulomatous iritis following 5 fluorouracil therapy for failed trabeculectomy. Indian J Ophthalmol [serial online] 1991 [cited 2020 Oct 20];39:125-6. Available from: https://www.ijo.in/text.asp?1991/39/3/125/24454


  Introduction Top


Trabeculectomy was introduced in 1961 by Sugar, in an effort to reduce the high complication rate associated with free filtering surgery. However the main drawback of trabeculectomy has been its high failure rate which is reported to be about 10-15 %. The main cause of failure is thought to be post operative conjunctival scarring. Numerous modalities are being tried to improve the chances of a successful bleb. In recent years antimetabolite 5 FU is being injected subconjunctivally, after surgery to inhibit fibroblast proliferation and subsequent scarring. Cor­neal epithelial defects, corneal filaments and shallow anterior chamber are well known complications of subconjunctival 5 FU therapy. We encountered a patient who developed granulomatous iritis after a single subconjunctival injection of 5 FU which to the best of our knowledge has not yet been reported.


  Case report Top


A 69 year-old male, RRG, presented with a history of having undergone a trabeculectomy in the right eye and an iridencleisis in the left eye, 4 and 9 years ago respectively. Ocular examination revealed a best corrected visual acuity of accurate projection of light in the right eye and inaccurate projection in all quadrants. except the temporal in the left eye. A flat bleb was seen at 12 O'clock position in both the eyes. The anterior chamber was clear while the lens showed minimal cortical changes in both the eyes. Fundus examination of both the eyes was normal except a 0.8:1 cupping in the right and a total cupping in the left eye. The intraocular pressure (IOP) ranged between 20-35 mm Hg O.D, and 30-40 mm Hg O.S. while the patient was on topical Pilocar­pine and Timolol.

A repeat trabeculectomy was carried out in the temporal quadrant of the right eye. The first post operative day was uneventful and topical steroid antibiotic combination along with systemic antibiotics were started. A subconiunctival injection of 5 mq. of 5 FU was given 90 degrees away from the bleb site. The second post operative day revealed a grade 2 flare in the anterior chamber along with multiple granulomatous nodules with flaky deposits on the lens and the iris surface [Figure - 1][Figure - 2]. No keratic precipitates were seen on the back of the cornea. The anterior chamber was on the shal­lower side with a small anaemic bleb in the filtering area. Applanation IOP was 25 mm. Hg OD.

A injection of subconjunctival steroid was added along with hourly topical and systemic steroid therapy. Acetazolamide was also given and further injections of 5 FU were discontinued. The inflammation subsided within a week with the above therapy.

The multidose vial of 5 FU from which the patient had received the drug failed to show any organism on smear or culture examination. Chemical examina­tion revealed a normal Ph. A subconjunctival injection in one eye and an intracameral injection in the other eye of a rabbit from the same multidose vial of 5 FU in similar dosage failed to reveal a similar inflammatory response.


  Discussion Top


Shallow anterior chamber, conjunctival wound leak, corneal epithelial defects, corneal filaments and sub­epithelial scarring are well known complications of subconjunctival 5 FU therapy [2],[3].In an experimental study intraocular injection of 5 FU following vitrectomy and lensectomy, were found to have retinal and corneal toxicity but there was no incidence of granulomatous reaction [4]. The granulomatous deposits described here have not been reported previously either following a trabeculectomy or fol­lowing a 5 FU subconjunctival injection. We have never encountered a similar situation in a repeat trabeculectomy in our long experience of over 2000 such surgeries.

The absence of any post operative reaction after the first trabeculectomy and first day of the repeat trabeculectomy, but appearance of inflammation after subconjunctival 5 FU point to a direct cause and effect relationship between 5FU and inflammatory reaction. The quiet resolution of inflammation using steroids therapy points to its non infective etiology. Low dose of local and absence of systemic steroid use pre operatively in our case may have flared up an individualised hypersensitivity phenomenon to 5 FU. It is therefore safer to institute concomitant oral and topical steroid therapy in all cases undergoing subconjunctival 5 FU therapy.

 
  References Top

1.
Heuer D.K., Parrish R.K.II, Gressel M.G., Hodapp E., Palmberg PG., Anderson D.R.: 5 Fluorouracil and filtering surgery: A Pilot study. Ophthalmology. 91 : 384-94, 1984.  Back to cited text no. 1
    
2.
Rockwood E.J.. Parrish R.K., Heuer D.K., Skuta G.L., Hodapp E.. Palmberg PG.. Gressel M.G.. Feuer W.: Glaucoma filtering surgery with 5 Fluorouracil. Ophthalmology, 94: 1074-78, 1987.  Back to cited text no. 2
    
3.
Weinreb R.N.: Adjusting the dose of 5 Fluorouracil after filtration surgery to minimise side effects. Ophthalmology, 94: 564-70, 1987.  Back to cited text no. 3
    
4.
Stern W.H., Guerin C.J., Erickson PA.. Lewis G.P.Anderson D.H.. Fisher S.K.: Ocular toxicity of fluorouracil after vitrectomy. Am. J. Ophthalmol. 9: 43-51, 1983.1  Back to cited text no. 4
    


    Figures

  [Figure - 1], [Figure - 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed2601    
    Printed73    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal